Make this page my home page
  1. Drag the home icon in this panel and drop it onto the "house icon" in the tool bar for the browser

  2. Select "Yes" from the popup window and you're done!

Home > EMS Products > Patient Monitoring
January 05, 2011
All Articles

EMS 12-Lead
by Tom Bouthillet

Not so fast...

Can you interpret these ECGs?

By Tom Bouthillet

Editor's note: We're pleased to introduce a new competition this month connected to "EMS 12-Lead." Think you know what's going on in this latest scenario? Read the details and the 12 Lead ECG below and submit your diagnosis and how you would treat this patient – get it right and you could win an EMS1 T-shirt and bottle opener. Enter your thoughts in the comments section. And good luck!

--> UPDATED: 01/20/2011 - Patient Follow-Up Posted.  CLICK HERE FOR THE ANSWER

Here's an interesting case submitted by Stephen Moorhead of Greenville County EMS.

EMS is called in the early morning to the residence of a 85-year-old male with a chief complaint of chest pain.

On arrival the patient is found sitting on the edge of his bed. He appears anxious and acutely ill.

His skin is pink, warm, and moist.

He states that he was awoken from sleep with severe chest pain.

Onset: 20 minutes prior to EMS arrival
Provoke: Nothing makes the pain better or worse
Quality: "Heaviness" and "constricting"
Radiate: The patient does not radiate
Severity: 10/10
Time: No previous episodes

Past medical history: HTN, dyslipidemia, MI, CABG, pacemaker

Medications: Lisinopril, metropolol, niacin, calcium

Vital signs:

RR: 20
Pulse: 136
BP: 150/96
SpO2: 96 on RA

The cardiac monitor is attached.

 


A 12-lead ECG is captured.



How would you treat this patient and why? Tell us in the comments below— get it right and you could win an EMS1 T-shirt and bottle opener.

 

About the author


Tom Bouthillet is a Fire Captain/Paramedic with Hilton Head Island Fire & Rescue, Editor of the EMS 12-Lead blog, host of the Code STEMI web series at First Responders Network, a member of the Editoral Advisory Board of EMS World Magazine, and developer of the 12-Lead ECG Challenge smartphone app. He has taught nationally in the Critical Care Transport (CCEMT-P) program out of UMBC and his writings have been referenced in the American Heart Journal, the Journal of the American College of Cardiology: Cardiovascular Interventions and the EP Lab Digest. Contact Tom at tom.bouthillet@ems1.com.
Comments
The comments below are member-generated and do not necessarily reflect the opinions of EMS1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.
Erind Gjermeni Erind Gjermeni Saturday, August 31, 2013 4:27:18 AM Symptomatic VT. Defib. ev Coronarographie
Ivan J. Rios Ivan J. Rios Saturday, August 31, 2013 5:03:23 AM Hmmm. there is no precordial concordance but there are multiple things that lead to VT and away from the computer's interpretation. Extremely prolonged QTc, R/S <1 in V6 with qR in V1, severe rightward frontal axis, 3rd and 6th complexes in V4-6 you can see P waves prior the R wave suggesting dissociation. Based on the age, complaint, hx and inferior morphology, I wouldn't be surprised this is occuring due to an ischemic cardiac event. My pre-hospital tx would consist of o2 via nasal canula at 2lpm, avoiding hyperoxia, 2 large bore IVs for fluid and medication administration, Amiodarone 150mg over 10 min for the ventricular dysrhythmia and hopefully be able to assess ischemic ST/T changes post conversion. If no ASA or nitrates haves be pre-administered, I would consider a single dose while managing the rest. Pads in place and continuous monitoring warranted.
Steve Miller Steve Miller Friday, February 14, 2014 10:25:50 AM He's presenting as stable at this point; BP is stable, HR slightly elevated but that's to be expected here...... O2, IV, Monitor, Transport....150mg Amiodarone in 100ml NSS over 10 minutes.....continue to reassess en route.
Brane Gotovac Brane Gotovac Friday, February 14, 2014 10:27:09 AM VT sustained,inferior STEMI.
Rory Groessl Rory Groessl Friday, February 14, 2014 10:39:40 AM ERAD... V6 is negative... VT regardless of rate he's on a BB. This is UNSTABLE.. He has chest pain that woke him and looks like death. ASA IVx2, O2 if SOB, sedation with stable VS, synchronized cardioversion after expert consultation of course... STEMI activation for IWMI.. STE III and aVf, with appropriate reciprocal depression in aVL. Would consider 150mg Amio following.
Raafat El-khabiry Raafat El-khabiry Friday, February 14, 2014 10:40:03 AM Morphine, O2,, lidocaine trial, nitrite IV, thrombolytic Iv,Aspirin,defib if tachycardia not controlled .coronary angiography.
Mohamad Batrawi Mohamad Batrawi Friday, February 14, 2014 11:22:43 AM Reprogram his DDD pacemaker to VVIR
Glen LaBar Jr. Glen LaBar Jr. Friday, February 14, 2014 1:08:04 PM Acute onset of chest pain makes him unstable, although he has stable vitals. I find it hard to believe his skin is pink if he is acutely ill. He is in a wide complex tachycardia. For textbook purposes, he is considered unstable and needs immediate cardioversion. Due to his stable vitals, placed him on O2 via NC 2-4L, IV access, sedate him 2-5mg Versed IV. Cardiovert using SYNC at 100J and increase as needed to obtain conversion. After conversion, reassess patients vitals, chest pain and obtain a new 12 LEAD. I would treat his CP with ASA 324mg, Nitro and Morphine as needed.
Glen LaBar Jr. Glen LaBar Jr. Friday, February 14, 2014 1:09:37 PM If this was my patient, probably wouldn't immediately go to cardioversion, since only thing that makes him unstable is CP. Vitals are otherwise good and he according to this looks okay. I would go with Amio drip 150mg in 100cc NS over 10 min and treat the CP.
Nadine McGovern Nadine McGovern Friday, February 14, 2014 2:30:28 PM Aspirin and clopidogrel load, control his pain and get him to the nearest for facility for urgent PCI or prepare for thrombolysis. This man is having a severe inferior posterior MI. Be prepared for an arrest.
Maryam Ayati Maryam Ayati Sunday, March 09, 2014 4:19:40 PM VT with RBBB morphology, changing the axis, right superior axis (very unusuall). Treat VT medically. I think CP is related to VT. It could also be a new ischemia.

EMS1 Offers